2017-07-13 17:36:55 UTC

What are the Complications of Proton Pump Inhibitor Therapy?

July 13, 2017

Learn more about the potential adverse consequences of proton-pump inhibitor (PPI) therapy with these AGA resources.

A review article from Michael F. Vaezi, MD, PhD, and colleagues discusses potential adverse consequences of proton-pump inhibitor (PPI) therapy. The article, which was published in the July issue of Gastroenterology, reviews the current evidence on many of the reported complications associated with PPIs. The authors conclude by cautioning that much of the evidence linking PPI use to serious long-term adverse consequences is weak and insubstantial. It should not deter prescribers from using appropriate doses of PPIs for appropriate indications. 

Learn more via the image below or read a summary of this research on the AGA Journals Blog.

Talking to Your Patients About PPIs
AGA has developed talking points about research released associating PPIs with dementia, chronic kidney disease and the latest research associating PPI use with all-cause mortality. These resources can help you educate your patients on the data and on the risks and benefits of using PPIs in their care.

Talking to Your Colleagues About PPIs
AGA members have been discussing this new data linking PPIs to death. Weigh in by visiting the AGA Community.